Colorado, 2017

Winter Storm in Colorado, May 10 to 11, 2017

May 10 to 11, 2017 · NWS PUB · 3 events in 3 counties and zones

A storm system produced more than 10 inches of snow on the ridges of the Sangre de Cristo Mountains and Wet Mountains, and lesser amounts on the lower slopes, including 4 inches near Rosita (Custer County) and 8 inches in Cuchara (Huerfano County).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A storm system produced more than 10 inches of snow on the ridges of the Sangre de Cristo Mountains and Wet Mountains, and lesser amounts on the lower slopes, including 4 inches near Rosita (Custer County) and 8 inches in Cuchara (Huerfano County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 10, 3:00 PM MST, 3 hours earlier.

Area forecast discussion, May 10, 3:00 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Pueblo CO
400 PM MDT Wed May 10 2017

.SHORT TERM...(This evening through Thursday)
Issued at 400 PM MDT Wed May 10 2017

...Flood, Heavy Rain, Hail Concerns Continue along with Mountain
Snows...

Large upper low that has been with us for so many days is slowing
transitioning east-northeastward.  It will continue moving on this
path through Friday, ending up over central Oklahoma by 6 pm
Thursday.  On this path, as high res models indicate, another period
of moderate to heavy precipitation is expected over much of the
southern Colorado tonight, especially the eastern mountains and
plains.  A lot of areas along and adjacent to the mountains could
see another 1 to 2 inches of rain tonight.  This could lead to some
flood problems considering streams are swollen from snowmelt and
recent consecutive days of precipitation.  This evening, still some
hail involved, mostly peas but some stones up to 1 inch in diameter.
Also heavy rain, hail out on the plains tonight.  Currently, parts
of southeastern Las Animas and all of Baca County are missing out on
the precipitation but this should change overnight as the low and
its precipitation shift east.  El Paso/Teller Counties all missing
out at this time as well.  This should change as well as precip
gradually drifts northward this evening.  However, these 2 counties
may end up on the low end of amounts, receiving mostly light to
moderate precipitation.  The Junkins and Hayden scars will be
targets tonight, as well as the older scars along the eastern
slopes.  The Waldo probably less of a concern with lesser precip
rates/amounts expected.  The Spanish Peak Region will also be under
the water gun tonight, with another 1 possibly up to 2 inches of
additional precipitation.  Streams are already swollen there.  This
additional precipitation will only serve to aggravate.  Thus, the
Flash Flood Watch remains in effect for the Spanish Peaks Region.
Streams in Conejos County are still swollen.  There is additional
rain occurring there now and it will continue for a while this
evening before tapering off after midnight.  This could aggravate
the situation down there as well.

All of this precipitation will equate to perhaps 8 to 16 inches of
snow along the eastern mountains above 10,000 feet, with lighter
amounts below down to about 8000 feet.  Winter Storm Warning will
remain in effect for these higher elevation areas.

For Thursday, upper low begins to pull east of here. Still
ongoing precipitation over the eastern slopes and plains early,
mainly of the stratiform and less convective nature (therefore,
lower precipitation rates) but then winding down quickly in the
afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 400 PM MDT Wed May 10 2017

Will keep discussion relatively brief due to ongoing active
conditions.

Main longer term meteorological concerns during the longer term
are temperatures, pops and winds.

Recent Forecast model soundings, PV analysis and longer term
computer simulations indicate that a warmer and drier upper
ridging pattern will develop over the forecast district from
Thursday evening into Friday night...with generally southwesterly
upper flow then prevailing over southern Colorado from Saturday
into next Wednesday as upper disturbances remain to the north and
west of the forecast district during this time-frame.

For sensible weather, will depict temperatures running above mid
May climatological averages during the longer term with warmest
conditions anticipated from the weekend into early next week. In
addition, basically low-grade to nil pops are anticipated during
the balance of the longer term with the highest potential for
stronger gradient winds anticipated from later Monday into
Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 400 PM MDT Wed May 10 2017

Showers and thunderstorms will continue tonight, including in the
vicinity of KALS, KCOS, and KPUB. Some of the storms this evening
may be severe, with 1 inch diameter hail, gusty winds, heavy
rainfall, and frequent lightning. Thunderstorms will give way to
stratiform precip and overcast skies overnight. Improving trend
begins after midnight for KALS and tomorrow afternoon for KCOS
and KPUB.

MVFR conditions are expected at all three TAF sites this evening as
ceilings drop. IFR to LIFR conditions will be possible at times,
especially under heavier periods of precipitation and stronger
thunderstorms.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

Flash Flood Watch until 11 PM MDT this evening for COZ074-087-
088.

Winter Storm Warning from 6 PM this evening to noon MDT Thursday
for COZ073-075-080-082.

&&
Hazardous weather outlook, May 10, 10:21 AM MST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1121 AM MDT Wed May 10 2017

COZ058>089-093>099-111730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1121 AM MDT Wed May 10 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Moderate to locally heavy rain, with embedded thunderstorms, are
expected this afternoon and evening across parts of the plains. The
heaviest rain is expected along a line from the greater Spanish
Peaks region to Lamar. These rains will be capable of causing
flooding, especially in the Spanish Peaks region.

A few severe thunderstorms are possible today, mainly in the
vicinity of the Colorado and New Mexico border. These storms will
develop along a developing boundary over this region. The primary
threat will be hail up to the size of half dollars, but given the
well defined boundary in the area, an isolated tornado cannot be
ruled out.

Snow will occur across the southern mountains this evening, and
last through the night. Significant accumulations are likely,
generally above 10000 feet.

As a reminder, one of the primary hazards with any thunderstorm is
lightning. If you can hear thunder, you need to move indoors
immediately to lower your risk of being struck.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The upper low pressure system will be exiting the region on
Thursday. Periods of moderate rain as well as heavier snowfall for
the peaks of the eastern mountains will continue through the
morning, then quickly taper off through the afternoon. The main
concern will be the continued flooding threat due to already
saturated ground coupled with ongoing snowmelt, especially across
the Spanish Peaks region as well as area burn scars.

High pressure will move across the area on Friday, then park just
east of the state for Saturday through Tuesday. Warmer and drier
conditions are expected, but there will be enough residual
moisture for isolated thunderstorms to develop over the higher
terrain each afternoon. Primary concerns will be lightning, small
hail and wind gusts up to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely this afternoon and evening.

50/50

In the hours before

Local storm report, May 10, 5:20 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
620 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             WALSH                   37.38N 102.28W
05/10/2017  M1.00 INCH       BACA               CO   TRAINED SPOTTER

&&
Local storm report, May 10, 5:21 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
621 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             3 N HOLLY               38.10N 102.12W
05/10/2017  M0.88 INCH       PROWERS            CO   PUBLIC

&&
Local storm report, May 10, 5:27 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
627 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             CAMPO                   37.10N 102.58W
05/10/2017  E0.88 INCH       BACA               CO   PUBLIC

&&
Local storm report, May 10, 5:33 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
633 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             8 E CAMPO               37.09N 102.43W
05/10/2017  M1.00 INCH       BACA               CO   TRAINED SPOTTER

&&
Local storm report, May 10, 5:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
645 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             HOLLY                   38.06N 102.13W
05/10/2017  M1.00 INCH       PROWERS            CO   TRAINED SPOTTER

&&
Special weather statement, May 10, 5:48 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
648 PM MDT WED MAY 10 2017

COZ096-098-110130-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
648 PM MDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 730 PM MDT...

At 648 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hartman, or 10 miles northwest of Coolidge, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hartman.

LAT...LON 3803 10222 3832 10243 3840 10210 3814 10204
      3807 10204
TIME...MOT...LOC 0048Z 161DEG 19KT 3813 10215

mw

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
May 10, 6:00 PM MST to May 11, 2:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
COOP Observer
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
May 10, 6:00 PM MST to May 11, 12:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Emergency Manager
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
May 10, 6:00 PM MST to May 11, 2:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699199, 699200, 699201.